medications that can cause hair loss in men womenCould your medication be causing hair loss? Alopecia can occur for a variety of reasons, including trauma, genetic predisposition and even high levels of stress. However, not many people know that there are at least 46 known medications that can contribute to alopecia and thinning hair.

Alopecia causes hair to fall out. This can be in patches, or more evenly causing a thinning of the hair. Drug-related alopecia can start within a few days of taking a new medication, but it can also take weeks to appear. Some drugs only affect certain people, and the severity of the hair loss also varies between individuals.

Symptoms of Alopecia: What to Look For

You may not even notice at first that you’re experiencing hair loss. This is further complicated by the fact that alopecia can affect hair anywhere on the body. Hair on the legs, arms, armpits and even in the pubic area can thin or fall out. Even facial hair can be affected, causing distressing changes in eyebrows or eyelashes.

Primarily, though, it’s your scalp that’s usually most affected. You may notice more and more hair in your brush every time you style your hair. You may also notice many loose hairs on the pillow when you wake up, or more hair coming out in the shower or bath.

Types of Alopecia Caused by Medications

Drug-induced alopecia can be split into two primary types. Telogen effluvium affects hair which is in a resting stage of the hair growth cycle. Resting hairs have grown to their optimum length and normally stay on the head for up to 4 months[i] before falling out naturally. Telogen effluvium is a condition that moves so many hairs into the resting stage prematurely, that up to triple the number of hairs drop out daily.

The second type of alopecia caused by medications is Anagen effluvium. The anagen stage of the hair cycle is the growth stage. Anagen effluvium means the actual hair follicles have been damaged by the medication, causing hair to fall out even when it’s still growing[ii]. This is the kind of hair loss seen in cancer patients undergoing chemotherapy.

Which Medications Cause Alopecia?

There are currently many medications linked to hair loss, but diagnosis is difficult without seeing if hair recovers once the drug is no longer needed[iii]. If you very quickly experience hair loss after taking a particular medication, it’s quite likely that your prescription is the culprit. However, as Telogen effluvium can take weeks to show, it’s not always clear that it’s directly linked to a specific medication.

To help you understand what might be causing your hair loss, here are a few medications currently linked to alopecia:

    • Acyclovir, a cold sore treatment
    • Isoniazid, a drug used for treating tuberculosis
    • Certain antibiotics disrupt vitamin B absorption which can cause hair thinning
    • Voriconazole and other antifungals
    • Warfarin and other anticoagulants
    • Simvastatin and other cholesterol-lowering drugs
    • Some antidepressants

Always discuss any potential side effects of medications with your doctor, to avoid any nasty surprises later down the line.

If you are suffering from hair loss due to a medication you’re taking, contact your doctor. Transitions Hair Loss Centers are located across the USA from Florida to California, as well as in Canada, and worldwide.

 

[i] https://www.alopecia.org.uk/telogen-effluvium
[ii] https://dermnetnz.org/topics/anagen-effluvium
[iii] https://pubmed.ncbi.nlm.nih.gov/7631289/

 

    TALK TO A HAIR LOSS SPECIALIST NEAR YOU

    Related posts

    Get Answers Today

    Please fill in the info below to schedule a free in-person or virtual consultation with a Transitions member hair loss center near you. You may also call (800) 280-4247.

      *Required